Maryland, 2010Winter Storm and Winter Weather in Maryland, January 7 to 8, 2010
January 7 to 8, 2010 · NWS LWX · 14 events in 14 counties and zones
A clipper system tracked through the Mid-Atlantic bringing a period of snow to most locations beginning on the evening of the 7th and lasting into the morning of the 8th. |Snow persisted through the afternoon hours on the 8th across locations along and west of the Allegheny front.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper system tracked through the Mid-Atlantic bringing a period of snow to most locations beginning on the evening of the 7th and lasting into the morning of the 8th. |Snow persisted through the afternoon hours on the 8th across locations along and west of the Allegheny front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 7, 3:32 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Jan 7, 3:32 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EST THU JAN 7 2010
.SYNOPSIS...
A CLIPPER SYSTEM WILL MOVE FROM WEST TO EAST ACROSS THE MID ATLANTIC
TONIGHT INTO EARLY FRIDAY. HIGH PRESSURE WILL BRING A COLD AIR MASS
ACROSS THE REGION FRIDAY THROUGH THE WEEKEND. HIGH PRESSURE WILL
CONTINUE TO DOMINATE EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
20Z...WATER VAPOR SATELLITE LOOP SHOWS CENTER OF UPPER LOW ONLY
DRIFTING ACROSS IL WITH STRONG JET DIGGING ACROSS THE CENTRAL PLAINS
INTO OHIO VALLEY. SHIELD OF PRECIP EXTENDS FROM WRN IN THROUGH OH
AND INTO WV. DEFINED DRY SLOT UNDER THE SWLY JET STILL EVIDENT
ACROSS WRN TN EXTENDING NE INTO FAR SWRN KY. DRY SLOT TO REDUCE
SNOW POTENTIAL TONIGHT.
ALSO AT 20Z...MID LEVEL CLOUD DECK STILL ERODING TO SCT EAST OF THE
BLUE RIDGE...THICKER AND LOWER CLOUDS ACROSS THE CWA THIS EVENING
AHEAD OF THE APPROACHING SYSTEM.
TONIGHT...INCONSISTENCIES STILL AMONG THE 12Z MODELS...CONFIDENCE IS
GOOD OF LOW CENTER CROSSING MAINLY EAST ACROSS PA. THIS POSITION
WOULD BRING INITIAL SYNOPTIC FORCING PRECIP ACROSS LATE THIS EVENING
IMMEDIATELY FOLLOWED BY THE DRY SLOT...THUS LIMITING ACCUMULATIONS
ACRS THE CWA. DIVERGENCE IN LEFT EXIT REGION OF JET CORE CENTERED
JUST SOUTH OF CWA WOULD POINT TO NORTHERN SECTIONS OF THE CWA FOR
LATE NIGHT SNOW...1 TO 2 INCHES NORTHEASTERN WV AND NORTHERN MD
THROUGH BALTIMORE WITH AROUND AN INCH FOR I-66 THROUGH DC AND SOUTH.
EXPECTING THIS FIRST ROUND OF PRECIP TO BE THROUGH THE CWA BY 5 AM.
AS THE UPPER TROUGH REACHES THE COAST LATE TONIGHT/FRIDAY MORNING A
BAND OR TWO OF LIGHT SNOW COULD STRETCH BACK TOWARDS THE WESTERN
SHORE OF THE BAY. THE EXACT LOCATION OF THIS BAND IS TOO DIFFICULT
TO DISCERN TO MAKE CHANGES TO THE WINTER WX ADZY ATTM. SUB ADVISORY
CRITERIA IS RATHER LIGHT /AROUND AN INCH/ DURING HIGH IMPACT TIMES
SUCH AS MORNING RUSH HOUR. EVENING SHIFT WILL HAVE TO DECIDE IF THIS
IS A CASE OF HIGH IMPACT SUB ADVISORY
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
GUSTY NW WINDS BUILD IN BEHIND SYSTEM WITH GUSTS TO AROUND 30 MPH
EXPECTED TO BEGIN BY MIDDAY. CHILLY AGAIN AS COLD AIR ADVECTION
KEEPS TEMPERATURES LOW...MAX-T GENERALLY LOW 30S.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
UNDER NORTHWEST FLOW...UPSLOPE SNOW SHOWERS ARE EXPECTED TO FALL
FRIDAY NIGHT INTO SATURDAY. WILL LEAVE WINTER STORM WATCH UP FOR
FAVORED UPSLOPE AREAS OF THE HIGHLANDS FOR POSSIBLE 5 INCHES IN 12
HOURS. FUTURE FORECASTS WILL NEED TO RESOLVE WHETHER THIS UPSLOPE
SNOW EVENT WINDS UP BEING HIGH END ADVISORY OR LOW END WARNING.
SNOW SHOWERS TAPER OFF SATURDAY NIGHT AS HIGH PRESSURE BUILDS INTO
THE AREA. THIS MAINTAINS A PERIOD OF RELATIVELY QUIET WEATHER
THROUGH MIDWEEK. EXCEPTION WILL BE A WEAK DISTURBANCE ROTATING
THROUGH TUESDAY WHICH MAY INSTIGATE A FEW MORE SNOW SHOWERS ACROSS
THE HIGHLANDS.
NIGHTTIME LOW TEMPERATURES ARE EXPECTED TO BE BELOW CLIMO THROUGH
MOST OF THE LONG TERM...WHILE DAYTIME HIGH TEMPERATURES ARE EXPECTED
TO BE NEAR CLIMO.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
MID LEVEL DECK THICKENS AND LOWERS ACROSS TERMINALS THIS EVENING
AHEAD OF APPROACHING SYSTEM.
SNOW XPCD TO MOVE IN THIS EVE AS UPR LOPRES MOVES ACRS SRN PA. TWO
POTENTIAL LIGHT SNOWS...OVERNIGHT...LIGHT SNOW /VSBYS 3-5SM AND CIGS
INTO IFR/. A BAND OR TWO OF LIGHT SNOW MAY EXTEND BACK INTO THE
WESTERN SHORE OF THE BAY AROUND MID MORNING AS THE UPPER TROUGH HITS
THE SHORE. STRONG NWLY WINDS WITH GUSTS UP TO 30 KT STARTING AROUND
MIDDAY.
HIGH PRESSURE GRADUALLY BUILDS INTO THE AREA OVER THE WEEKEND AND
EARLY NEXT WEEK. NO FLIGHT RESTRICTIONS EXPECTED. GUSTY
WEST/NORTHWEST FLOW WILL PREVAIL SATURDAY/SUNDAY.
&&
.MARINE...
SCA BEGINS ROUGHLY TOMORROW MORNING EITHER AHEAD OF FRONT FOR SWLY
FLOW...WITH NWLY WINDS WITH GUSTS INCREASING AFTER MIDDAY TO 25 TO
30 KT. LIGHT SNOW LATE TONIGHT INTO EARLY MORNING.
SMALL CRAFT ADVISORY CONDITIONS PERSIST FRIDAY NIGHT INTO THIS
WEEKEND UNDER NORTHWEST FLOW. HEADLINE IS UP FOR FRIDAY NIGHT AND
WILL LIKELY NEED TO BE EXTENDED THROUGH SUNDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 6 PM EST
FRIDAY FOR MDZ501.
WINTER STORM WATCH FROM FRIDAY EVENING THROUGH LATE FRIDAY
NIGHT FOR MDZ501.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM EST
FRIDAY FOR MDZ003.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 10 AM EST
FRIDAY FOR MDZ004>007-009>011.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 6 AM EST
FRIDAY FOR MDZ502.
VA...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 6 PM EST
FRIDAY FOR VAZ021.
WINTER STORM WATCH FROM FRIDAY EVENING THROUGH LATE FRIDAY
NIGHT FOR VAZ021.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 4 AM EST
FRIDAY FOR VAZ025>027-029-030.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM EST
FRIDAY FOR VAZ028-031.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 10 AM EST
FRIDAY FOR VAZ042.
WV...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 6 PM EST
FRIDAY FOR WVZ054-501-503.
WINTER STORM WATCH FROM FRIDAY EVENING THROUGH LATE FRIDAY
NIGHT FOR WVZ054-501-503.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 4 AM EST
FRIDAY FOR WVZ055.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM EST
FRIDAY FOR WVZ050>053.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 6 AM EST
FRIDAY FOR WVZ502-504.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM FRIDAY TO 6 AM EST SATURDAY FOR
ANZ530>543.
&&
SYNOPSIS...BAJ/BPP
NEAR TERM...BAJ
SHORT TERM...BAJ
LONG TERM...BPP
AVIATION...BAJ/BPP
MARINE...BAJ/BPPHazardous weather outlook, Jan 7, 4:04 PM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EST THU JAN 7 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
404 PM EST THU JAN 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR PORTIONS OF
THE BALTIMORE-WASHINGTON METROPOLITAN AREA BEGINNING AT 11 PM.
PLEASE REFER TO THE LATEST WINTER WEATHER STATEMENT /WSWLWX/ FOR
DETAILS.
LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE LATE TONIGHT FOR MUCH OF
THE BALTIMORE COMMUTING AREA AND FOR PORTIONS OF THE WASHINGTON DC
METROPOLITAN AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER WEATHER ADVISORY CONTINUES UNTIL 10 AM FOR PORTIONS OF
THE BALTIMORE-WASHINGTON METROPOLITAN AREA.
A SMALL CRAFT ADVISORY IS IN EFFECT FRIDAY AND FRIDAY NIGHT FOR
THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
PLEASE RELAY ANY SNOW ACCUMULATIONS TONIGHT TO THE NATIONAL
WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
404 PM EST THU JAN 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR THE CENTRAL AND
NORTHERN SHENANDOAH VALLEY...THE POTOMAC AND ALLEGHENY HIGHLANDS...
WESTERN AND NORTH-CENTRAL MARYLAND...MUCH OF THE BALTIMORE METRO
AREA AND THE NORTHWESTERN SUBURBS OF WASHINGTON DC. PLEASE REFER
TO THE LATEST WINTER WEATHER STATEMENT /WSWLWX/ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM FOR MUCH
OF THE BALTIMORE METRO AREA AND THE NORTHWESTERN SUBURBS OF
WASHINGTON DC.
SNOW SHOWERS WILL CONTINUE ALONG THE WESTERN SLOPES OF THE
ALLEGHENY FRONT FRIDAY THROUGH SATURDAY. A WINTER WEATHER
ADVISORY REMAINS IN EFFECT THROUGH FRIDAY FOR THIS AREA...AND A
WINTER STORM WATCH IS IN EFFECT FRIDAY NIGHT...WHEN SNOWFALL RATES
ARE EXPECTED TO INTENSIFY. 5 OR MORE INCHES OF ADDITIONAL
ACCUMULATION IS POSSIBLE FRIDAY NIGHT.
WIND CHILL VALUES BELOW ZERO ARE EXPECTED SATURDAY NIGHT IN THE
POTOMAC HIGHLANDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
PLEASE RELAY ANY SNOW ACCUMULATIONS TONIGHT TO THE NATIONAL
WEATHER SERVICE.
Winter Storm, Extreme Western Allegany
- When
- January 7, 5:00 PM EST to January 8, 5:00 PM EST
- Where
- Extreme Western Allegany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Snowfall totaled up to 10.0 inches in Frostburg.
Winter Weather, Central and Eastern Allegany
- When
- January 7, 7:00 PM EST to January 8, 7:00 AM EST
- Where
- Central and Eastern Allegany forecast zone
- Reported by
- Unknown
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Snowfall amounts were estimated to be around two inches across central and eastern Allegany County.
Winter Weather, Anne Arundel
- When
- January 7, 9:00 PM EST to January 8, 7:00 AM EST
- Where
- Anne Arundel forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
Snowfall amounts around two inches were reported throughout the county.
Winter Weather, Northern Baltimore
- When
- January 7, 9:00 PM EST to January 8, 7:00 AM EST
- Where
- Northern Baltimore forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Snowfall amounts around two inches were reported throughout northern Baltimore County.
Winter Weather, Southern Baltimore
- When
- January 7, 9:00 PM EST to January 8, 7:00 AM EST
- Where
- Southern Baltimore forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.367, -76.614 (the zone’s center; the record gives no point)
Snowfall amounts around one to two inches were reported throughout southern Baltimore County.
Winter Weather, Calvert
- When
- January 7, 9:00 PM EST to January 8, 7:00 AM EST
- Where
- Calvert forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -76.531 (the zone’s center; the record gives no point)
Snowfall amounts around two inches were reported throughout the county.
Winter Weather, Carroll
- When
- January 7, 9:00 PM EST to January 8, 7:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
Snowfall amounts around two inches were reported throughout the county.
Winter Weather, Charles
- When
- January 7, 9:00 PM EST to January 8, 7:00 AM EST
- Where
- Charles forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.474, -77.013 (the zone’s center; the record gives no point)
Snowfall amounts around two inches were reported throughout the county.
Winter Weather, Frederick
- When
- January 7, 9:00 PM EST to January 8, 7:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Snowfall amounts around one to two inches were reported throughout the county.
Winter Weather, Harford
- When
- January 7, 9:00 PM EST to January 8, 7:00 AM EST
- Where
- Harford forecast zone
- Reported by
- Trained Spotter
Snowfall amounts around two inches were reported throughout the county.
Winter Weather, Howard
- When
- January 7, 9:00 PM EST to January 8, 7:00 AM EST
- Where
- Howard forecast zone
- Reported by
- Trained Spotter
Snowfall amounts around two inches were reported throughout the county.
Winter Weather, Montgomery
- When
- January 7, 9:00 PM EST to January 8, 7:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
Snowfall amounts around two inches were reported throughout the county.
Winter Weather, Prince Georges
- When
- January 7, 9:00 PM EST to January 8, 7:00 AM EST
- Where
- Prince Georges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
Snowfall amounts around two inches were reported throughout the county.
Winter Weather, St. Mary'S
- When
- January 7, 9:00 PM EST to January 8, 7:00 AM EST
- Where
- St. Mary'S forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.216, -76.529 (the zone’s center; the record gives no point)
Snowfall amounts around two to three inches were reported throughout the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Georgia, January 7 to 8, 20103 deaths · 37 injured · 37 events
- Winter Weather in Texas, January 7, 201049 injured · $1.6 million · 8 events
- Winter Storm and Winter Weather in Indiana, January 7, 20102 deaths · 12 injured · $60,000 · 10 events
- Winter Weather in Alabama, January 7, 20102 deaths · 1 injured · 10 events
- Cold in Louisiana, January 7 to 10, 20101 death · $3.0 million · 17 events
- Winter Weather in Kentucky, January 7, 20101 death · 1 event
- Cold in Texas, January 7 to 10, 2010$2.1 million · 21 events
- Cold in Arkansas, January 7 to 10, 2010$1.2 million · 9 events
- Winter Weather in Tennessee, January 7, 2010$450,000 · 22 events
- Lake-Effect Snow in Pennsylvania, January 7 to 8, 2010$250,000 · 1 event
- Winter Storm and Winter Weather in Mississippi, January 7, 2010$70,000 · 17 events
- Blizzard in Iowa, January 7, 2010$120,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206213, 206200, 206201, 206202, 206203, 206204, 206205, 206206, 206207, 206208, 206209, 206210, 206211, 206212.